Recently got surprised by "cardiac death" with 11 paddle hits and hard work by rescuers restoring my pulse. I now have a stent and an ICD, which seems dormant. Now taking Toprol XL 50 mg., 15 mg isosorbide (more gave me headaches) and 40 mg. Zocor. Also, a couple of baby aspirin. I asked my doctor what activities I can now engage in, and he said, "Anything." I'm trying to get back to walking, among other things, but find I can't get normal pulse rate response. Only getting pulse in the 90s while working fairly hard. The Toprol at work, I presume. What can I use in lieu of pulse rate as a guide to walking work output? Don't want to be lazy, but don't want to blow a valve.
Thanks for any help you can give.
Sorry to hear about your recent heart problems. Toprol can blunt the heart rate response to exercise. However, as long as the heart rate increases with exertion you should not worry about the Toprol effect. I would continue to follow your doctor's instructions and return to a regular exercise routine. Also, ask your doctor about enrolling in cardiovascular rehabilitation program. Hope you feel better.
I've been on 100mg Atenolol (Tenormin) for years and have had the same problem with exercise and pulse rate. After a recent heart surgery, I asked my new cardiologist about it. He said for me to take my own resting heart rate, and my goal would be to get it to about 10-20 beats above that resting rate. Actually, he made it sound like the pulse rate itself wasn't that important (except not to get it too high above resting), but that the consistent, moderate exercise itself is what's important. I don't think that in heart cases the motto "no pain no gain" applies, so be sure to check with your doctor and try to pin him down as to EXACTLY what you are supposed to be doing. Good luck. Diane
When taking Atenolol is there anything you shouldn't mix this
with? I take 25 mg for fast heart rate. Once in a great
while I'll have a glass of wine or beer. I'm reluctant to
take my beta blocker when I have a glass of alcohol so I'll
skip it for that night. Does anyone else have an occasional glass or two with no problems? Or are beta blockers not something you
should mix with alcohol? What about when you have a cold, are
medicines that make you tired ok to take or does this compound
the beta blocker. I've been on it for a couple of years but
don't go to the doctors very often.
IMHO the problem would come from stimulating the heart w/alcohol or otc cough meds... the same holds true for caffiene found in the otc cough meds, colas, tea and coffee and nicotine from second hand smoke, or first hand smoke if your so inclined :X ... I can't take any cough meds or decogestants w/V-tach as they increase the h/r which is exactly what you're trying to correct w/your tenormin, on the other hand I can and do take antihistamines for hayfever and the occassional head cold ... I use to take 25 mg X 3 of Antenolol for years 'til I was switched to 60 mg X 1 Inderal LA in an effort to also combat the migraines) ... I must admit, after about 10 yrs on meds I began drinking an occassional glass of wine w/dinner (maybe once every 2 wks) w/out any side effects ... EP told me years ago this would be okay but I didn't want to upset the apple cart ... check w/your cardio whom, IMHO, you should be visiting at least a few times a year, no? ... ICDJES
111111, I also take 25 mg beta blocker per day. I do have a glass of wine or beer a few times a week, mostly with dinner. 25 mg is a very low dosage and I don't think it hurts to have a drink now and then. But you should not stop taking the beta blocker because you have a drink. I think it is more harmful to stop your medication than having one drink.
Thanks for you comments. I did ask the eletrophysiologist that
I go to and he said a glass of wine was ok. I have AV Nodal
Re-entry tachycardia at least that's what he thinks. I very
rarely drink any more because I would notice that sometimes after
a couple of drinks it would kick in but so would bending over
or turning over. I haven't drank in years. Just sometimes when we go out I just would like a glass or two of alcohol. I'm not crazy about taking them anyway and they haven't stoped the tachycardia but it has shortened the amount of time it stays fast. Usually a few deep breaths brings it out and I'm not ready yet for the zapping.
I've always been paranoid about drugs anyway since I had an bad allergic reaction to antibiotic 15 years ago.
Tachicardia is also my problem. But I must say, since I'm on the beta blocker my episodes are less and not as long, just minutes or less. Once or twice a year an episode may lasts up to one hour. The last long episode I had was after I was at a friends house where I had 2 1/2 glasses of wine plus one coke and some spicy food, and that did it. I had an episode lasting a little over one hour, scary. Ever since I only drink one glass of wine, never more.
am 24 and taking atenolol 50 mg, cozaar 50mg and rivotril(if needed) at the same time. am an anxious person i guess, i worry too much:) the only effect i notice is that you get drowsy sometimes. but still i can drive. theres just this light feeling. i dont take caffeine cause my doc advised me not to mix it up since its a stimulant.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.